Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 29, 2012, 8:11 AM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2012, 8:11 AM CDT (13:11 UTC)
- Expired
- Mar 29, 2012, 8:49 AM CDT
- In force
- 38 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 44 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:22 AM CDT | HAIL 0.5 | 5 Nw Wetonka, SD | MOSTLY PEA SIZED HAIL - A FEW LARGER STONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 614 m²/s²
- 0-3 km storm-relative helicity
- 698 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
705 WUUS53 KABR 291311 SVRABR SDC013-045-089-291400- /O.NEW.KABR.SV.W.0003.120329T1311Z-120329T1400Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 811 AM CDT THU MAR 29 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA... EXTREME NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 900 AM CDT * AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LONG LAKE COLONY...OR 17 MILES NORTHEAST OF IPSWICH...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK COLONY AROUND 825 AM CDT... FREDERICK AROUND 845 AM CDT... THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 217 AND 228. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4592 9820 4558 9887 4578 9897 4594 9887 TIME...MOT...LOC 1310Z 233DEG 30KT 4566 9883 WIND...HAIL <50MPH 1.00IN $$ SD
2 follow-up statements
522 WWUS53 KABR 291335 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 835 AM CDT THU MAR 29 2012 SDC045-089-291344- /O.CAN.KABR.SV.W.0003.000000T0000Z-120329T1400Z/ MCPHERSON SD-EDMUNDS SD- 835 AM CDT THU MAR 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN EDMUNDS AND EASTERN MCPHERSON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4592 9820 4570 9864 4593 9865 TIME...MOT...LOC 1334Z 235DEG 34KT 4576 9856 $$ SDC013-291400- /O.CON.KABR.SV.W.0003.000000T0000Z-120329T1400Z/ BROWN SD- 835 AM CDT THU MAR 29 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BROWN COUNTY UNTIL 900 AM CDT... AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES WEST OF BARNARD...OR 20 MILES NORTH OF ABERDEEN...MOVING NORTHEAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FREDERICK AROUND 840 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4592 9820 4570 9864 4593 9865 TIME...MOT...LOC 1334Z 235DEG 34KT 4576 9856 WIND...HAIL <50MPH 1.00IN $$ TMT
140 WWUS53 KABR 291349 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 849 AM CDT THU MAR 29 2012 SDC013-291400- /O.CAN.KABR.SV.W.0003.000000T0000Z-120329T1400Z/ BROWN SD- 849 AM CDT THU MAR 29 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BROWN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4592 9820 4570 9864 4593 9865 TIME...MOT...LOC 1350Z 235DEG 34KT 4584 9838 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 7:39 AM CDT, 32 minutes earlier.
Area forecast discussion, Mar 29, 7:39 AM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 739 AM CDT THU MAR 29 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH SATURDAY A SHORTWAVE TROF WILL MOVE ACROSS THE REGION TODAY BRINGING SOME RAIN SHOWERS. INSTABILITY IS LIMITED AT BEST IN LATEST MODEL RUNS SO CUT BACK ON TSTORMS. WITH STEEP LAPSE RATES STILL EXPECTED DID LEAVE AN ISOLATED MENTION. TEMPERATURES WILL BE A LITTLE COOLER IN THE EAST TODAY WITH HIGHS ONLY REACHING INTO THE UPPER 50S AS CLOUDS ARE EXPECTED TO LINGER WELL INTO THE EVENING. MORE ZONAL FLOW...A FLATTENED RIDGE...SETS UP BEHIND THE SHORTWAVE FOR THE REMAINDER OF THE TIME PERIOD. THIS WILL ALLOW WARMER AIR AND QUIETER WEATHER TO DOMINATE FRIDAY AND SATURDAY. HIGHS WILL CLIMB TO AROUND 80 BY SATURDAY WITH H85 TEMPS +15 TO +18. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY IN THE OUT PERIODS...THERE IS STILL A SMALL CHANCE OF PRECIPITATION MAINLY SUNDAY NIGHT INTO MONDAY AS AN AREA OF LOW PRESSURE LIFTS OUT OF THE ROCKIES AND WORKS ACROSS THE CENTRAL PLAINS. ONE CAMP OF THOUGHT IN THE MODELS IS TO BRING THIS SYSTEM OUT WHILE UNDERGOING MID/UPPER LEVEL SHEAR /GFS/...WHILE THE OTHER MODELS /ECMWF...CANADIAN/ LIFT THE ENERGY OUT ACROSS THE PLAINS LESS SHEARED WITH MORE UNIMPEDED LIFT/FORCING ACTUALLY WORKING ACROSS THE CWA. STILL MONITORING. BEYOND MONDAY...THE EXTENDED APPEARS MAINLY DRY WITH HEIGHT RISES DOMINATING THE PERIOD. 850HPA AND 925HPA THERMAL PROGS IN THE GFS AND ECMWF REVEAL THAT SATURDAY NIGHT INTO SUNDAY STILL LOOKS TOASTY. THE 00Z SOLUTIONS OF THE ECMWF AND GFS LOOK VERY SIMILAR NOW WITH FRONTAL TIMING ON SUNDAY/SUNDAY NIGHT...LEAVING MARKEDLY COOLER AIR IN PLACE OVER THE CWA MONDAY THROUGH WEDNESDAY. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS CONTINUE THIS MORNING...ALTHOUGH SCATTERED TO NUMEROUS COVERAGE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG AND JUST EAST OF THE MISSOURI RIVER. THIS BROKEN LINE OF ELEVATED CONVECTION IS MOVING OFF TO THE NORTHEAST. CIGS COULD LOWER INTO THE 3500-5000 FOOT RANGE THIS MORNING WITH RAIN SHOWERS...MAINLY ACROSS THE EASTERN CWA. VSBYS MAY ALSO BRIEFLY FALL INTO THE MVFR CATEGORY WITH THE RAIN AT KABR AND KATY. LOOK FOR THE PRECIPITATION TO COME TO AN END DURING THE AFTERNOON...WITH VFR CONDITIONS UNDER HIGH CLOUD COVER AND BREEZY NORTHWEST WINDS PERSISTING THROUGH TONIGHT. && .FIRE WEATHER... EVERY DAY OF THIS SEVEN DAY PERIOD INCLUDES MIN RH VALUES ALONG AND WEST OF THE MISSOURI RIVER VALLEY EITHER FLIRTING WITH OR DROPPING BELOW 20 PERCENT RH. WHILE THE WIND SPEEDS THIS AFTERNOON WILL BE NORTHWEST AND AROUND 10 TO 20 MPH /WITH SOME OCCASIONALLY HIGHER GUSTS/...RH VALUES FALL TO MARGINALLY LOW...AT BEST. THE OTHER FLY IN THE OINTMENT IS POTENTIAL PRECIPITATION DEVELOPING THIS MORNING OVER THE MISSOURI RIVER VALLEY BEFORE SHIFTING EAST- NORTHEAST. THIS WOULD ADD SOME ADDITIONAL MOISTURE INTO THE BOUNDARY LAYER THROUGH THIS AFTERNOON. FRIDAY...THE MIN RH VALUES APPEAR TO DROP DOWN BELOW 20 PERCENT ACROSS THE MISSOURI RIVER VALLEY...BUT WIND SPEEDS LOOK TO REMAIN WAY DOWN...GENERALLY 5 TO 15 MPH. THIS SCENARIO APPEARS TO REPEAT RIGHT ON THROUGH THE WEEKEND INTO NEXT WEEK. ABOUT THE ONLY OTHER FORECAST PERIODS WHERE WIND SPEEDS ARE TRULY A CONCERN APPEAR TO BE SUNDAY AND MONDAY...BUT IN PARTICULAR MONDAY. WILL MONITOR FOR THE NEED OF A FIRE WEATHER HEADLINE. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...WISE LONG TERM...DORN AVIATION...DORN FIRE...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 29, 3:52 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 352 AM CDT THU MAR 29 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 352 AM CDT THU MAR 29 2012 /252 AM MDT THU MAR 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING NEAR THE MISSOURI RIVER VALLEY AND MOVE EAST THROUGH THE DAY...ENDING THIS EVENING IN WEST CENTRAL MINNESOTA. FIRE DANGER IS VERY HIGH WEST RIVER TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 29, 7:44 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 744 AM CDT THU MAR 29 2012 SDZ005-006-291330- BROWN-MCPHERSON- 744 AM CDT THU MAR 29 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 830 AM CDT... AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF LONG LAKE...OR 24 MILES NORTH OF IPSWICH...MOVING NORTHEAST AT 30 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SPRING CREEK COLONY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && DORN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.